[Skip to Content]
[Skip to Content Landing]
Original Investigation
September 2018

Association of Statin Exposure With Histologically Confirmed Idiopathic Inflammatory Myositis in an Australian Population

Author Affiliations
  • 1Discipline of Pharmacology, Adelaide Medical School, University of Adelaide, Adelaide, Australia
  • 2Department of Clinical Pharmacology, Royal Adelaide Hospital, Adelaide, Australia
  • 3School of Pharmacy and Medical Sciences, University of South Australia, Adelaide, Australia
  • 4General Medicine, Royal Adelaide Hospital, Adelaide, Australia
  • 5Department of Medicine, University of Adelaide, Adelaide, Australia
  • 6Department of Cardiovascular Medicine, Flinders Medical Centre, Bedford Park, Australia
  • 7Division of Rheumatology, Department of Pediatrics, University of Alabama at Birmingham
  • 8Department of Rheumatology, The Queen Elizabeth Hospital, Woodville, Australia
  • 9The Health Observatory, Discipline of Medicines, University of Adelaide, Adelaide, Australia
  • 10Rheumatology Unit, Royal Adelaide Hospital, Adelaide, Australia
JAMA Intern Med. 2018;178(9):1224-1230. doi:10.1001/jamainternmed.2018.2859
Key Points

Question  What is the association between current exposure to statin medications and histologically confirmed idiopathic inflammatory myositis?

Findings  In this population-based case-control study of 221 patients with idiopathic inflammatory myositis and 662 age- and sex-matched controls, there was a statistically significant 79% increased likelihood of statin exposure in patients with idiopathic inflammatory myositis compared with controls.

Meaning  Given the increased use of statin medications worldwide and the severe adverse effects of idiopathic inflammatory myositis, increased awareness and recognition of this potentially rare adverse effect with statin exposure is needed.

Abstract

Importance  Statin medications are widely prescribed for cardiovascular risk reduction. Myalgia and rhabdomyolysis are well-recognized adverse effects of statins, and they resolve with the cessation of statin therapy. Idiopathic inflammatory myositis (IIM) is a heterogeneous group of autoimmune myopathies that may also be associated with statin use. Recently, statin-associated autoimmune myopathy has been recognized as a distinct entity with the presence of specific autoantibodies against hydroxymethylglutaryl–coenzyme A reductase, which results in a necrotizing myositis that does not resolve with cessation of statin therapy and requires treatment with immunosuppressive agents.

Objective  To examine the association between histologically confirmed IIM and current exposure to statin medications.

Design, Setting, and Participants  Population-based case-control study using the South Australian Myositis Database of all histologically confirmed cases of IIM diagnosed between 1990 and 2014 in patients 40 years or older (n = 221) and population-based controls from the North West Adelaide Health Study (n = 662), matched by age and sex in a 3:1 ratio of controls to cases. Data analysis using conditional logistic regression was performed from June 1, 2016, to July 14, 2017.

Exposures  Current statin medication use.

Main Outcomes and Measures  Unadjusted and adjusted (for diabetes and cardiovascular disease) odds ratios and 95% CIs for likelihood of inflammatory myositis.

Results  A total of 221 IIM cases met the inclusion criteria with a mean (SD) age of 62.2 (10.8) years, and 132 (59.7%) were female. Statin exposure at the time of IIM diagnosis was 68 of 221 patients (30.8%) and 142 of 662 matched controls (21.5%) (P = .005). There was an almost 2-fold increased likelihood of statin exposure in patients with IIM compared with controls (adjusted odds ratio, 1.79; 95% CI, 1.23-2.60; P = .001). Similar results were observed when patients with necrotizing myositis were excluded from the analysis (adjusted odds ratio, 1.92; 95% CI, 1.29-2.86; P = .001).

Conclusions and Relevance  In this large population-based study, statin exposure was significantly associated with histologically confirmed IIM. Given the increased use of statins worldwide and the severity of IIM, increased awareness and recognition of this potentially rare adverse effect of statin exposure is needed.

Limit 200 characters
Limit 25 characters
Conflicts of Interest Disclosure

Identify all potential conflicts of interest that might be relevant to your comment.

Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.

Err on the side of full disclosure.

If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.

Limit 140 characters
Limit 3600 characters or approximately 600 words
    1 Comment for this article
    Statins reduce testosterone which may increase inflammatory myositis
    James Howard |
    A case may be made from the literature that testosterone reduces inflammatory myositis. Statins are known to reduce testosterone.
    CONFLICT OF INTEREST: None Reported
    ×